Whether or not you pay attention to the Harm Reduction movement, you are sure to have heard about the rash of overdoses caused by the drug fentanyl. This incredibly powerful drug has been linked to many overdoses and the spike of overdoses across the continent and abroad. Fentanyl is the drug suppliers’ newest favorite adulterant for giving their drugs a little more “umph” than their competitors. It has been found in heroin mostly, but has also cropped up in the dance floor’s favorite drugs such as cocaine, designer drugs like MDA/MDMA, and even in marijuana. We wanted to find out how this drug got so big in such a short period of time and how it is infiltrating nearly every corner of the black market.
The Dangers Of This Drug Fentanyl
For those who are not familiar with the drug, fentanyl is a synthetic opioid used to treat severe injuries and the chronic pain associated with said injuries. The drug itself is approximately 100 times more powerful than morphine and 50 times more powerful than heroin. Its analogues like Carfentanyl and Methylfentanyl can be much more powerful — Up to 500 times more powerful to be exact. From a festival perspective, it’s also worth noting: Fentanyl cannot be detected by your standard at-home testing kit.
The strength of this drug alone has everyone concerned about the effects it will have on our communities, mainly surrounding the loss of human life. For a non-opioid user, just a few grains of this drug is enough to kill you. Simply touching or inhaling the dust can lead to an overdose and have led law enforcement in Canada to take certain precautions. They now carry Naloxone Kits (better known by it’s brand name Narcan). These kits are not only to aid in a person suffering from an overdose, but also for use on the carrier in case they too become stricken, since a person can suffer an overdose simply from touching the drug. Last spring, Chinese customs agents seized 70 kilograms of fentanyl and acetyl fentanyl hidden in a cargo container bound for Mexico. The synthetic opioids were so potent that six of the agents became ill after handling them. One fell into a coma.
Since the world wide distribution of fentanyl has taken speed, the number of deaths associated with it have risen in lock step with its popularity. In Washington State alone there have been more than 700 deaths associated with opioids between 2013 and 2014. Across the country there have been upwards of 6,000 deaths. Canada has been hit extremely hard as well. British Columbia is expecting to have more than 800 deaths this year alone, and is well on their way to hitting that mark or surpassing it. In just 3 months B.C. suffered 200 deaths and officially declared the crisis a public health emergency. In Vancouver alone, they are seeing a 1,069% increase in fentanyl-related overdoses from 2012 to 2015. The chart below will give you a look at how rapidly this drug is exploding and taking lives.
We spoke with Caleb Banta-Green at the ADAI (Alcohol & Drug Abuse Institute) at the University of Washington to understand the dangers associated with the drug. He explained that “Fentanyl and related synthetic, illicitly manufactured opioids are potentially very dangerous drugs. Opioids suppress breathing leading to fatal overdoses. Fentanyl is a potent, fast acting opioid that can rapidly lead to death.” He went on to outline just how risky it can be:
“Fentanyl-related drugs, whether knowingly purchased on the internet, or unknowingly purchased in Heroin, Cocaine or other drugs are extremely dangerous given the unknown drug types involved, the unknown dosage, and how the individual using them will react.” –Caleb Banta-Green, Senior Research Scientist- Alcohol & Drug Abuse Institute
Caleb has provided us with some quick tips if you or someone you know still intends on using drugs. If a person does use they should:
- Use the lowest dose possible.
- Use when other people are around
- Call 911 in the event of a medical emergency, WA State, like many states has a 911 overdose good Samaritan law that provides protections from drug possession criminal charges.
- Have had overdose education so they know how to recognize and respond to an overdose- which also includes providing rescue breathing to keep oxygen moving to a person’s brain and administering the opioid overdose antidote naloxone.
- Do not EVER let someone ‘sleep it off'”
“Of course, the safest thing is to not use these drugs or drugs which might be adulterated.”
Turn the page to read about the global Fentanyl trade and its impact on the Northwest.
Get all the latest Pacific Northwest nightlife news, directly to your inbox.